Please note ALL four Circle Health Urgent Care locations will be open from 8:00am-4:00pm on Monday, May 29th in observance of the Memorial Day holiday. The last patient registered will be at 3:30pm.
Opioids Cause Half of All Poisonings in U.S. Kids Age 5 and Younger
WEDNESDAY, March 8, 2023 (HealthDay News) -- Opioids pose the greatest poison risk to children in the United States, accounting for more than half of poisoning deaths in infants and toddlers, a new study reports.
About 52% of poisoning deaths of children aged 5 and younger in 2018 involved the ingestion of an opioid, according to findings published online March 8 in the journal Pediatrics.
“In fact, it has doubled since 2005, when about 24% of all poisoning deaths were attributable to opioids,” said lead researcher Dr. Christopher Gaw, a pediatric emergency physician at Children’s Hospital of Philadelphia.
Experts chalk the rise in these child poisonings up to the United States’ continuing opioid epidemic.
“This confirms what we know, which is there are more opioids available in the household, and anytime something is more available, we see that mirrored in poisoning exposures,” said Dr. Diane Calello, a pediatric emergency physician and medical director of the New Jersey Poison Information and Education System, in Newark, N.J.
“The opioid epidemic hasn't spared our nation's infants and young children,” he said. “They're being affected, too.”
This week, news broke about a lawsuit filed against Airbnb by the family of a 19-month-old French girl who died after being exposed to fentanyl at a vacation rental in Florida.
The girl, Enora Lavenir, died in August 2021 after being put down for a nap during a family trip, NBC News reported. An autopsy found that she died of acute fentanyl toxicity, although it’s not clear how she ingested the powerful synthetic opioid.
The lawsuit alleges that the rental had a history of use as a party house, even though its Airbnb listing advertised it as a “peaceful place to stay.”
For this study, Gaw and his colleagues reviewed child death review data from the U.S. National Center for Fatality Review and Prevention.
In all, 731 poisoning deaths in children aged 5 and younger were reported to the center between 2005 and 2018. Overall, infants under age 1 accounted for 2 out of 5 poisoning deaths.
During the study period, opioids were involved in about47% of deaths, followed by over-the-counter pain, cold and allergy medications (15%).
Child deaths owing to opioids more than double
But year by year, child deaths related to opioid exposure increased — more than doubling between 2005 and 2018.
Even a small dose of prescription opioids can put an infant or toddler’s life at risk, given their tiny size, said Dr. Sam Wang, a pediatric toxicologist with Children’s Hospital Colorado in Aurora.
And the risk is even greater from synthetic opioids like fentanyl, which is 50 to 100 times stronger than morphine.
“The amount of fentanyl can vary in these small illicit pills, but it can be enough to kill an adult, let alone a child,” Wang said.
“We've had cases where young children, typically less than 2 or 3 years of age, come in after ingesting illicit fentanyl, and there have been deaths reported in our state from this,” he added. “We've had really sick children needing naloxone because of it.”
Nearly two-thirds of poisoning deaths occurred in the child’s home, the findings showed. Roughly one-third of the kids were being supervised by someone other than their parents when they were poisoned.
Most of these were accidental poisonings, data show.
“Kids are curious, kids are active, and we know from experience and from other studies that oftentimes kids are exposed accidentally,” Gaw said. “They are just exploring their environment and they find an opioid and they end up ingesting it. A lot of these are what we call exploratory ingestion.”
Illicit opioids bring particular risks, but Rx opioids are also a threat
Households in which people are taking illicit opioids like heroin or fentanyl pose a particular danger to children, Calello said.
“When a child lives in a home with illicit drugs, things like supervision and safety are usually also not as good as they would be under normal circumstances,” she said. “That's called drug endangerment. Those children are at greater risk not only of poisoning but of [death] by poisoning.”
However, prescription opioids are also a poisoning threat to children, one that is often overlooked, Calello added.
“Sometimes when parents are taking a medication that they themselves are very familiar with, they don't ascribe danger to that medication. It's a familiar thing, so how can one pill possibly kill a child?” she said. “So educating parents or adults who are prescribed opioids that they are potentially very dangerous to young children in the home is important.”
“Even legitimate opioids that are not properly stored and kept out of reach of children can cause death, if the child would get into them,” he said.
Gaw urged parents to be proactive by storing opioids out of children's reach, under lock and key.
“Children are active and curious. They move quickly. Supervising kids is great, but it's not the end all, be all,” Gaw said. “We like to stress that instead of putting all your effort into supervision, that parents and families should really focus on preparedness and prevention.”
How to protect your kids if you are prescribed opioids
Anyone who’s being sent home with opioids should be fully educated on the threat the drugs pose to kids, both experts said.
For example, parents and caregivers should know that any opioids not kept in a child-proof prescription bottle pose an immediate threat, Calello said.
“Make sure that opioid pills are stored in that prescription bottle with a child-resistant closure. Not in a purse, in a tissue, in a wallet, in a pocket,” she said. “If they’re not locked up in a child-resistant bottle, it’s just that much more likely a child is going to get into it.”
Research has shown that even tougher unit-dose packaging can better protect kids, Wang said.
“When you have to open one small package to get a single dose out, it dramatically decreases unintentional exposures in young children because it’s not as easy to get into them,” he said.
Gaw suggested that people prescribed opioids be sent home with naloxone, the drug that can reverse a potentially fatal overdose.
“When we think of naloxone, I think a lot of people think about naloxone for older individuals or adults, but we really want to emphasize that naloxone is a life-saving antidote for anyone of any age, and that includes children,” he explained.
Children’s Hospital of Philadelphia has been pursuing a pilot program to distribute naloxone to interested families, Gaw said.
“We provide the training, they receive the (naloxone) kits, and they’re able to go home with that potentially lifesaving medicine,” he said.
How to tell if a child has ingested opioids
Finally, Calello emphasized that people should not intentionally administer opioids to a child, in a misguided attempt to soothe them.
“It’s important that people know that a crying infant is not going to be calmed by a small dose of an opioid,” Calello said.
A child exposed to opioids will have very small pupils, “what we call pinpoint pupil,” will act lethargic or difficult to rouse, or have slowed, shallow breathing, Gaw said.
These symptoms should prompt a call to 911, Gaw said.
People who want to know more or are unsure if their child has been poisoned can call the National Poison Control Center’s hotline at 800-222-1222, Gaw added.
Children’s Hospital of Philadelphia has more about poison control and prevention.
SOURCES: Christopher Gaw, MD, pediatric emergency physician, Children’s Hospital of Philadelphia; Diane Calello, MD, pediatric emergency physician, medical director of the New Jersey Poison Information and Education System, Newark, N.J.; Sam Wang, MD, pediatric toxicologist, Children’s Hospital Colorado, Aurora; Pediatrics, March 8, 2023, online